Oregon, 2008

Heavy Snow and Winter Weather in Oregon, January 26 to 28, 2008

January 26 to 28, 2008 · NWS PQR · 8 events in 7 counties and zones

Another strong Pacific system brought more snow to the already snow-laden Oregon Cascades and Cascade Foothills. This storm was particularly strong and very cold, resulting in low elevation snow as well.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Another strong Pacific system brought more snow to the already snow-laden Oregon Cascades and Cascade Foothills. This storm was particularly strong and very cold, resulting in low elevation snow as well. Snow accumulations were reported in the Columbia River Gorge, the Upper Hood River Valley, as well as the southern Willamette Valley. Multiple school closures occurred and were contributed to hazardous road conditions after snowfall blanketed many roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 26, 8:55 AM PST, 5 minutes earlier.

Area forecast discussion, Jan 26, 8:55 AM PST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
855 AM PST SAT JAN 26 2008

.SYNOPSIS...MOISTURE FROM A LOW PRESSURE AREA OFF THE CALIFORNIA
COAST WILL CONTINUE TO SPREAD NORTHWARD INTO NORTHWEST OREGON AND
SOUTHWEST WASHINGTON TODAY...THEN MERGE WITH A COLD FRONT DROPPING
OUT OF THE GULF OF ALASKA LATE TODAY AND TONIGHT. THIS WILL BRING
INCREASING RAIN TO THE VALLEYS AND SNOW TO THE MOUNTAINS...SOME
POCKETS OF FREEZING RAIN ARE EXPECTED INLAND IN THE COLD SPOTS THIS
MORNING BEFORE TEMPERATURES MODERATE...TEMPERATURES WILL SLOWLY WARM
DUE TO SOUTHERLY FLOW...SURFACE TEMPERATURES AROUND EUGENE ARE
ALREADY SHOWING ABOVE FREEZING AT 8 AM AS WERE THE PORTLAND AIRPORT
AND VANCOUVER...BUT CORVALLIS...HILLSBORO AND SCAPPOOSE AND SHERWOOD
WERE ALL STILL BELOW FREEZING. KEIZER WAS REPORTING SOME FREEZING
RAIN AT 8 AM. FREEZING RAIN AND SNOW MAY PERSIST IN THE COLUMBIA
RIVER GORGE INTO TONIGHT WHERE COLD AIR IS DEEPER. A COLD AIR MASS
WITH ABUNDANT SHOWERS AND VERY LOW SNOW LEVELS WILL SPREAD IN BEHIND
THE FRONT SUNDAY THROUGH MONDAY WITH HEAVY SNOW IN THE CASCADES...AND
POSSIBLY IN THE COAST RANGE AND THE CASCADE FOOTHILLS. SEVERAL MORE
SYSTEMS ARE EXPECTED NEXT WEEK WITH LOW SNOW LEVELS AT TIMES.
&&

.SHORT TERM...PDX ACARS SOUNDINGS SHOW A SHALLOW COLD LAYER AND SOME
TEMPERATURES HAVE MODERATED TO ABOVE FREEZING ALREADY WITH SOUTHERLY
FLOW DEVELOPING...AND THE KPTV TOWER TEMPERATURES WERE ALL ABOVE
FREEZING AT 7 AM BUT MANY VALLEY TEMPERATURES WERE STILL BELOW
FREEZING. AS MOISTURE SPREADS NORTH FROM A LOW OFF CALIFORNIA
THIS MORNING THE PRECIPITATION IN SOME AREAS OF THE WILLAMETTE VALLEY
WILL LIKELY START AS FREEZING RAIN OR SLEET. KEIZER WAS REPORTING
FREEZING RAIN AT 8 AM. THE FREEZING RAIN SCENARIO IS ENHANCED SINCE
EXPOSED SURFACES AND THE GROUND HAVE BEEN EXPOSED TO A CONSIDERABLE
AMOUNT OF BELOW FREEZING AIR FOR SEVERAL DAYS NOW AND WILL TAKE A
WHILE TO WARM. THE INITIAL PRECIPITATION THIS MORNING SHOULD BE
RATHER LIGHT AND EXPECT FREEZING RAIN TO BE PATCHY...THEN IT PICKS UP
LATER THIS MORNING AND THIS AFTERNOON. AS THE MOISTURE INCREASES THIS
AFTERNOON...THE LOW LEVEL WIND FLOW IS BECOMING MORE SOUTHERLY AND
HELPS SHALLOW OUT THE COLD LAYER AND MODERATE THE LOW LEVELS TO RAIN.
A SPECIAL STATEMENT SEEMS SUFFICIENT FOR THIS IN THE VALLEYS FOR NOW
DUE TO MODERATION UNDERWAY AND UNCERTAINTY OF HOW MUCH MIXED
PRECIPITATION OCCURS BEFORE CHANGING TO ALL RAIN...BUT A WINTER
WEATHER ADVISORY FOR SOME COLDER POCKETS IS  STILL NOT OUT OF THE
QUESTION.

IN THE COLUMBIA GORGE AND THE UPPER HOOD RIVER VALLEY THE COLD AIR IS
DEEPER AND IT MAY TAKE UNTIL SOME TIME TONIGHT AT THE EARLIEST TO MIX
OUT. DUE TO TEMPS IN THE LOWER 20S A WINTER STORM WARNING FOR SNOW
AND FREEZING RAIN IS IN EFFECT THERE THROUGH THIS EVENING. IN THE
CASCADES ADJUSTED THE HEAVY SNOW WARNING TO BEGIN IN THE AFTERNOON AS
SNOW STARTS OUT LIGHT...THE PRECIPITATION INCREASES THIS AFTERNOON
AND IS MOSTLY SNOW...SO WENT WITH A HEAVY SNOW WARNING THEN.

A COLD FRONT WILL DROP SOUTH OUT OF THE GULF OF ALASKA LATE TODAY AND
MOVE THROUGH OUR FORECAST AREA TONIGHT. THIS IS PARTLY THE REASON FOR
THE INCREASING SOUTHERLY FLOW...PLUS IT INTERACTS WITH THE MOISTURE
FROM CALIFORNIA AND THAT HELPS INCREASE THE PRECIPITATION AMOUNTS
THIS AFTERNOON AND TONIGHT. AS THE FRONT MOVES THROUGH...THIS WILL
PROBABLY BE THE MECHANISM TO MIX OUT THE GORGE BRIEFLY LATER TONIGHT.

A VERY COLD AIR MASS WILL SPREAD INLAND BEHIND THE COLD FRONT SUNDAY
THROUGH MONDAY WITH RATHER SIGNIFICANT OROGRAPHIC ONSHORE FLOW AND
SHOWERS. HAVE BUMPED POPS UP THROUGH MONDAY TO DEFINITE. SNOW LEVELS
WILL APPROACH THE VALLEY FLOORS...AND ARE LOWEST SUNDAY NIGHT AND
MONDAY. A FAVORABLE OROGRAPHIC COMPONENT WILL INCREASE PRECIPITATION
IN THE MOUNTAINS LATER SUNDAY AND CONTINUE THROUGH MONDAY. FOR
THIS REASON HAVE LEFT THE HEAVY SNOW WARNING FOR THE CASCADES UP
THROUGH MONDAY BUT HAVE ADJUSTED THE START TIME TO THIS AFTERNOON.
COULD POSSIBLY NEED A SNOW ADVISORY OR MORE FOR THE CASCADE FOOTHILLS
AND COAST RANGE SUNDAY THROUGH MONDAY AS WELL...BUT WILL
LET THE SPECIAL STATEMENT DEAL WITH THAT FOR NOW. WILLSON

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
A PACIFIC WEATHER SYSTEM IS EXPECTED TO TRAVERSE THE GULF OF AK
REGION AND MOVE INTO THE PAC NORTHWEST ON TUE MORNING. THIS WEATHER
SYSTEM WILL BE SIMILAR IN NATURE TO PREVIOUS ONES WITH SNOW LEVELS
RISING SLIGHTLY IN THE OVER-RUNNING PORTION OF THE SYSTEM...THEN
FALLING BACK DOWN BEHIND THE COLD FRONT. THICKNESS VALUES ARE SUCH
THAT SNOW LEVELS SHOULD STAY GENERALLY ABOVE 1000 FEET THROUGHOUT THE
EXTENDED...SAVE TUESDAY EVENING WHEN THE COLDEST PORTION OF THE UPPER
TROUGH MOVES THROUGH. WHILE OROGRAPHIC FLOW IS FAR FROM IDEAL...THE
NORTH OREGON AND SOUTH WASHINGTON CASCADES SHOULD SEE SIGNIFICANT
SNOWFALL ON TUESDAY...CONTINUING INTO WED MORNING.  DALTON
&&

.AVIATION...VFR CONDITIONS AROUND THE REGION...BUT SHOULD SEE CLOUD
DECK LOWER TO MVFR BY MID TO LATE AFTERNOON. AREA OF RAIN NOW
PUSHING N ACROSS THE REGION...AND WITH TEMPS AT OR NEAR FREEZING...
WILL SEE POCKETS OF LIGHT FREEZING RAIN OVER THE INTERIOR. COLD
LAYER IS SHALLOW...WILL ANY FREEZING RAIN WILL NOT LAST LONG. BEST
THREAT AREA WILL BE IN THE GORGE...HOOD RIVER VALLEY...LOWER
COLUMBIA RIVER AND N OF A KHIO TO KS12 LINE. THREAT OF FREEZING RAIN
OVER BY 19Z...THEN RAIN.                              ROCKEY.

KPDX AND APPROACHES...VFR CONDITIONS...BUT INCREASING MVFR AFTER
20Z. SYSTEM TO S WILL BRING OCCASIONAL LIGHT RAIN INTO KPDX AREA BY
18Z...BUT WILL SEE POCKETS OF FREEZING RAIN AROUND THE METRO AREA.
COLD AIR POOL IS ERODING...AS WARMER TEMPS ALOFT ARE THINNING THE
SURFACE LAYER. THIS MEANS THREAT OF FREEZING RAIN IS GONE BY 19Z.
EXPECT RAIN FOR KPDX TERMINAL...WITH LITTLE IF ANY FREEZING RAIN.
&&

.MARINE...SEAS NEAR 8 FT THIS MORNING...WITH RELATIVELY LIGHT WINDS.
THIS WILL CHANGE AS NEXT FRONT APPROACHES FROM THE NW. WINDS
INCREASE LATER THIS AFTERNOON. HAVE SMALL CRAFT ADVISORY FOR GUSTY S
TO SW WINDS LATE TODAY AND TONIGHT. SEAS WILL ALSO BUILD AGAIN AS
ANOTHER FETCH AREA ARRIVES TONIGHT. WILL ISSUE SMALL CRAFT ADVISORY
FOR HAZARDOUS SEAS FOR TONIGHT AND SUN WITH THIS AM FORECAST.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THIS MORNING AND
           THIS EVENING.
        SMALL CRAFT ADVISORY FOR WINDS FROM CAPE SHOALWATER TO
           FLORENCE THIS AFTERNOON THROUGH THIS EVENING.
        SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM CAPE SHOALWATER
           TO FLORENCE FOR VERY LATE TONIGHT THROUGH MON.
        HEAVY SNOW WARNING SOUTH WASHINGTON AND NORTH AND CENTRAL
          OREGON CASCADES THIS AFTERNOON THROUGH MONDAY.
        WINTER STORM WARNING WESTERN COLUMBIA RIVER GORGE AND UPPER
          HOOD RIVER VALLEY LATER THIS MORNING THROUGH THIS EVENING.

&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST ++999  PDX ++888  SLE ++888  EUG ++888

MORE WEATHER INFORMATION ONLINE AT...
http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 26, 5:38 AM PST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
538 AM PST SAT JAN 26 2008

ORZ011-013-WAZ019-271430-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
538 AM PST SAT JAN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW WARNING IN EFFECT THIS AFTERNOON AND TONIGHT. SEE
PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY SNOW WARNING IN EFFECT SUNDAY THROUGH MONDAY. SEE PDXWSWPQR
FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ009-014-WAZ023-271430-
WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-
538 AM PST SAT JAN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN COLUMBIA RIVER
GORGE AND UPPER HOOD RIVER VALLEY OF NORTHWEST OREGON AND SOUTHWEST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING IN EFFECT FOR FREEZING RAIN AND SNOW TODAY
AND THIS EVENING. SEE PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW IS POSSIBLE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-010-012-WAZ020-040-271430-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
538 AM PST SAT JAN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL MOUNTAINS AND
CASCADE FOOTHILLS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

MIXED WINTER PRECIPITATION IS POSSIBLE TODAY. ACCUMULATING SNOW IS
POSSIBLE LATE TONIGHT. SEE PDXSPSPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ACCUMULATING SNOW IS LIKELY SUNDAY AND MONDAY. SEE PDXSPSPQR FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ005>008-WAZ022-039-271430-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
538 AM PST SAT JAN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND VALLEYS OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

MIXED WINTER PRECIPITATION IS POSSIBLE MAINLY THIS MORNING. SEE
PDXSPSPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOW SNOW LEVELS WITH SNOW TO THE VALLEY FLOORS IS POSSIBLE SUNDAY
AND MONDAY. SEE PDXSPSPQR FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-WAZ021-271430-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
538 AM PST SAT JAN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL STRIP OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SOME SNOW OR FREEZING RAIN MAY BRIEFLY MIX IN THIS MORNING... SEE
PDXSPSPQR FOR DETAILS. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-271430-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
538 AM PST SAT JAN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST OREGON AND
SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GALE FORCE WINDS ARE POSSIBLE TUESDAY AND AGAIN THURSDAY. SEE
PDXCWFPQR FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

In the hours before

Special weather statement, Jan 26, 3:57 AM PST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
357 AM PST SAT JAN 26 2008

ORZ001>008-010-012-WAZ020>022-039-040-262200-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...ASTORIA...CANNON BEACH...TILLAMOOK...
LINCOLN CITY...NEWPORT...FLORENCE...VERNONIA...JEWELL...TRASK...
GRANDE RONDE...TIDEWATER...SWISSHOME...ST. HELENS...CLATSKANIE...
HILLSBORO...PORTLAND...OREGON CITY...GRESHAM...SALEM...
MCMINNVILLE...DALLAS...EUGENE...CORVALLIS...ALBANY...SANDY...
SILVER FALLS STATE PARK...SWEET HOME...VIDA...LOWELL...
COTTAGE GROVE...FRANCES...RYDERWOOD...RAYMOND...LONG BEACH...
CATHLAMET...LONGVIEW...KELSO...CASTLE ROCK...VANCOUVER...
BATTLE GROUND...WASHOUGAL...TOUTLE...ARIEL...COUGAR
357 AM PST SAT JAN 26 2008

...A MIXTURE OF WINTER WEATHER AND LOW SNOW LEVELS WILL BE
AFFECTING SOUTHWEST WASHINGTON AND NORTHWEST OREGON THIS WEEKEND
AND EARLY NEXT WEEK...

MOISTURE FROM A LOW OVER CALIFORNIA WILL SPREAD OVER THE COLD AIR
TRAPPED IN MUCH OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON
TODAY...THEN INTERACT WITH A COLD FRONT THAT WILL SWEEP THROUGH THE
AREA TONIGHT.

THE INITIAL PRECIPITATION THIS MORNING COULD BE A MIXTURE OF
FREEZING RAIN OR SNOW IN THE INTERIOR LOWLANDS WEST OF THE
CASCADES DUE TO TRAPPED COLD AIR AND DUE TO FROZEN GROUND AND
EXPOSED SURFACES. THIS PRECIPITATION WILL BE RATHER LIGHT BEFORE
THE PRECIPITATION INCREASES AND TURNS THEN TO MOSTLY RAIN AT LOWER
ELEVATIONS THIS AFTERNOON AND EVENING AS A SOUTH WIND DEVELOPS
AHEAD OF THE APPROACHING COLD FRONT.

SNOW LEVELS WILL PLUMMET LATE TONIGHT AND SUNDAY BEHIND THE COLD
FRONT...THEN CONTINUE VERY LOW THROUGH MONDAY. SHOWERS DURING
THIS PERIOD MAY BRING SNOW TO THE VALLEY FLOORS AT TIMES WITH
LOCAL LIGHT ACCUMULATIONS. SNOW MIGHT EVEN MIX IN AT TIMES ALONG
THE COAST. SNOW ACCUMULATIONS ARE ALSO POSSIBLE ACROSS THE COASTAL
MOUNTAINS AND THE CASCADE FOOTHILLS SUNDAY AND MONDAY THAT COULD
AFFECT TRAVEL.

BE SURE TO BE PREPARED FOR THE CHANGE TO WINTER TYPE WEATHER
ACROSS MOST OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON...AND BE
SURE TO CARRY CHAINS AND OTHER WINTER TIME PROVISIONS IN YOUR CAR.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

Event by event

7 heavy snow, 1 winter weather. Local standard time, as filed.

Winter Weather, Western Columbia River Gorge

When
January 26, 9:00 AM PST to 12:00 PM PST
Where
Western Columbia River Gorge forecast zone
Deaths
0 direct, 1 indirect
Reported by
Broadcast Media

Heavy freezing rain was reported from Bonneville westward through the Columbia River Gorge. Multiple injury accidents occurred due to cars sliding on the slick roadway of I-84. One accident was fatal, killing a 71-year old woman. She was unable to stop her van, and it slid into the back of a stopped tractor-trailer, and was eventually hit a second time by a motor home. This accident, combined with multiple others, caused I-84 to be closed for a time near Corbett.

Heavy Snow, North Oregon Cascades

When
January 26, 10:00 AM PST to January 28, 5:00 PM PST
Where
North Oregon Cascades forecast zone
Reported by
Department of Highways

Between 18 and 28 inches accumulated snowfall fell, based on multiple reports from ODOT stations, SNOTEL sites, and ski resorts.

Heavy Snow, Western Columbia River Gorge

When
January 26, 10:00 AM PST to January 27, 10:00 PM PST
Where
Western Columbia River Gorge forecast zone
Reported by
Trained Spotter

Between 7 and 15 inches accumulated snowfall was reported by spotters in Cascade Locks, Hood River, and Bonneville.

Heavy Snow, Upper Hood River Valley

When
January 26, 10:00 AM PST to January 27, 10:00 PM PST
Where
Upper Hood River Valley forecast zone
Reported by
Trained Spotter

Between 12 and 17 inches accumulated snowfall was reported by spotters in the hills south of Hood River and in Parkdale.

Heavy Snow, Cascades in Lane County

When
January 26, 10:00 AM PST to January 28, 5:00 PM PST
Where
Cascades in Lane County forecast zone
Reported by
Department of Highways

Between 18 and 28 inches accumulated snowfall fell, based on similar conditions and multiple reports from ODOT stations, SNOTEL sites, and ski resorts in the north Oregon Cascades.

Heavy Snow, North Oregon Cascades Foothills

When
January 27, 8:00 AM PST to January 28, 4:00 PM PST
Where
North Oregon Cascades Foothills forecast zone
Reported by
Trained Spotter

Between 6 and 10 inches accumulated snowfall was reported by spotters in Sandy, Estacada, Zig Zag, and east of Salem.

Heavy Snow, Cascade Foothills in Lane County

When
January 27, 8:00 AM PST to January 28, 4:00 PM PST
Where
Cascade Foothills in Lane County forecast zone
Reported by
Trained Spotter

Between 6 and 10 inches accumulated snowfall fell, based on similar conditions and reports from spotters in the north Oregon Cascade foothills.

Heavy Snow, Southern Willamette Valley

When
January 27, 10:00 AM PST to January 28, 4:00 PM PST
Where
Southern Willamette Valley forecast zone
Reported by
Trained Spotter

Between 4 and 10 inches total accumulated snowfall was reported by spotters in Lebanon, Lacomb, Eugene, and Springfield.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Western Columbia River Gorge2008-01-2671FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78725, 78703, 78712, 78716, 111313, 78717, 111319, 78720.